Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 2:32 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 2:32 PM CDT (19:32 UTC)
- Expired
- Jul 20, 2023, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Grundy County, TN, Warren County, TN
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:32 PM CDT | FLASH FLOOD | 1 Wsw Tullahoma, TN | Photo received on Twitter of significant flooding on Wilson Avenue in Tullahoma. Time estimated on radar. |
| Jul 20, 3:30 PM CDT | FLASH FLOOD | 3 Nne Tullahoma, TN | Twitter photo received of flooded roadway on Lake Hills Rd. in Ovoca. Time is radar estimated. |
| Jul 20, 4:13 PM CDT | FLASH FLOOD | 2 W Normandy, TN | Water rescue from vehicle on Rowesville Road. |
| Jul 20, 4:15 PM CDT | FLASH FLOOD | Tullahoma, TN | Photo received via Facebook of OReilly parking lot and a portion of Main Street flooded in downtown Tullahoma. Time is radar estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1793 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.4
The text
As transmitted.
298
WGUS54 KOHX 201932
FFWOHX
TNC003-015-031-061-177-202245-
/O.NEW.KOHX.FF.W.0013.230720T1932Z-230720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
232 PM CDT Thu Jul 20 2023
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Southeastern Bedford County in middle Tennessee...
Southeastern Cannon County in middle Tennessee...
Coffee County in middle Tennessee...
Grundy County in middle Tennessee...
Southern Warren County in middle Tennessee...
* Until 545 PM CDT.
* At 232 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McMinnville, Manchester, Tullahoma, Gruetli-Laager, Tracy City,
Altamont, Coalmont, Morrison, Palmer, Beersheba Springs,
Centertown, Normandy, Viola, Hillsboro, Summitville, Pelham and
Raus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3535 8636 3547 8638 3582 8596 3561 8577
3554 8562 3555 8556 3553 8556 3553 8561
3549 8554 3543 8554 3541 8549 3532 8556
3525 8589 3534 8603 3536 8616 3533 8626
3538 8625 3539 8628 3541 8625 3541 8626
FLASH FLOOD...RADAR INDICATED
$$
LaRosaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 20, 1:46 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Nashville TN 146 PM CDT Thu Jul 20 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 134 PM CDT Thu Jul 20 2023 A cluster of severe storms is currently racing across Middle Tennessee, producing widespread wind damage and power outages, while we're also experiencing an ongoing flooding threat. Fortunately, once these storms exit the mid state, it will bring an end to the worst of the days-long storms and heavy rain we have experienced this week. Lesser storm chances will continue tonight and tomorrow before ending altogether tomorrow night as a surface boundary dips south of the region. && .LONG TERM... (Saturday through next Thursday) Issued at 134 PM CDT Thu Jul 20 2023 Drier, cooler air will finally settle over Middle Tennessee to start off the weekend, and rain chances from Saturday through next week will be hard to come by, which will be welcome given the volume of rain that we've received this week. Temperatures this weekend will be several degrees cooler than normal, but look for readings to creep back up by the start of next week. By the middle of the week, we can look forward to highs in the low to mid 90s most areas, but dew points won't be excessive, so for now it doesn't appear that any sort of heat advisory will be in play. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Thu Jul 20 2023 A cluster of severe thunderstorms is bearing down on the Nashville Metro Area, so the first order of business with the 18Z TAF's is to move these storms across Middle Tennessee. These storms do contain severe wind gusts, although the storm core(s) will likely stay north of BNA. We do expect a cessation of the active weather behind this line. Look for dense fog to develop overnight, along with low stratus in a few spots. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 88 66 84 / 40 30 20 10 Clarksville 73 87 64 85 / 30 30 10 0 Crossville 67 82 61 77 / 60 50 20 10 Columbia 72 88 65 83 / 50 50 30 10 Cookeville 70 84 63 79 / 60 40 10 10 Jamestown 68 81 62 77 / 60 30 10 10 Lawrenceburg 72 88 64 82 / 60 50 40 10 Murfreesboro 72 88 65 84 / 40 40 20 10 Waverly 71 86 63 83 / 40 40 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay- Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys- Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson- Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White- Williamson-Wilson. && SHORT TERM...Rose LONG TERM....Rose AVIATION.....Rose
In the hours before
Local storm report, Jul 20, 2:14 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
214 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM Tstm Wnd Dmg 5 WNW Readyville 35.85N 86.26W
07/20/2023 Rutherford TN Trained Spotter
Large tree down blocking Cranor Road.
&&
ShamburgerLocal storm report, Jul 20, 2:16 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
216 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Tstm Wnd Dmg 6 W Centertown 35.73N 86.03W
07/20/2023 Cannon TN Public
Trees down on Red Hill Rd.
&&
ShamburgerLocal storm report, Jul 20, 2:20 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
220 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst 2 E Gallatin 36.38N 86.41W
07/20/2023 M56 MPH Sumner TN AWOS
AWOS station KXNX Gallatin Airport.
&&
ShamburgerLocal storm report, Jul 20, 2:22 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
222 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg Gallatin 36.38N 86.45W
07/20/2023 Sumner TN Public
Social media photos of numerous trees down
around Gallatin with some blocking roads.
&&
ShamburgerLocal storm report, Jul 20, 2:24 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
224 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Tstm Wnd Dmg 7 WSW Belle Meade 36.04N 86.96W
07/20/2023 Davidson TN Public
Tspotter photo of large tree down blocking
Hwy 100 at Old Harding Pike.
&&
ShamburgerLocal storm report, Jul 20, 2:29 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
229 PM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Tstm Wnd Dmg Springfield 36.50N 86.88W
07/20/2023 Robertson TN Newspaper
Trees and power lines down throughout
Robertson County with many across roads.
&&
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:44 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 31 min |
| Jul 20, 5:57 AM CDT | Areal Flood Advisory | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett and 1 more | 3 hr |
| Jul 20, 7:10 AM CDT | Areal Flood Advisory | OHX | Fentress, Jackson, Overton, Putnam | 3 hr |
| Jul 20, 7:58 AM CDT | Areal Flood Advisory | OHX | Cumberland, Fentress, Putnam | 3 hr |
| Jul 20, 8:18 AM CDT | Flash Flood Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 4 hr |
| Jul 20, 9:25 AM CDT | Flash Flood Warning | OHX | Fentress | 3 hr |
| Jul 20, 10:47 AM CDT | Flash Flood Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 5 hr |
| Jul 20, 11:35 AM CDT | Special Weather Statement | OHX | Sumner | 25 min |
| Jul 20, 11:50 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys, Montgomery, Stewart | 40 min |
| Jul 20, 12:04 PM CDT | Flash Flood Warning | OHX | Fentress, Overton, Pickett | 6 hr |
| Jul 20, 12:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 34 min |
| Jul 20, 12:36 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Wilson | 39 min |
| Jul 20, 12:41 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner, Wilson | 34 min |
| Jul 20, 12:51 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Montgomery, Robertson | 39 min |
| Jul 20, 1:06 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 54 min |
| Jul 20, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Smith, Sumner, Trousdale, Wilson | 49 min |
| Jul 20, 1:29 PM CDT | Special Weather Statement | OHX | Bedford, Coffee | 46 min |
| Jul 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more | 40 min |
| Jul 20, 1:44 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 31 min |
| Jul 20, 2:07 PM CDT | Special Weather Statement | OHX | Bedford, Williamson | 38 min |
| Jul 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Van Buren, Warren, White | 34 min |
| Jul 20, 2:15 PM CDT | Flash Flood Warning | OHX | DeKalb, Putnam, Van Buren, White | 3 hr |
| Jul 20, 2:17 PM CDT | Flash Flood Warning | OHX | DeKalb, Smith, Trousdale, Wilson | 3 hr |
| Jul 20, 2:20 PM CDT | Areal Flood Advisory | OHX | Cheatham, Davidson, Dickson, Williamson | 3 hr |
| Jul 20, 2:23 PM CDT | Areal Flood Advisory | OHX | Maury, Williamson | 3 hr |
| Jul 20, 2:30 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Van Buren, Warren | 3 hr |
| Jul 20, 2:30 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Grundy | 45 min |
| Jul 20, 2:34 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee, Marshall, Maury, Rutherford, Williamson | 3 hr |
| Jul 20, 2:41 PM CDT | Special Weather Statement | OHX | Giles | 34 min |
| Jul 20, 2:49 PM CDT | Special Weather Statement | OHX | Marshall | 41 min |
| Jul 20, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 23 min |
| Jul 20, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury | 35 min |
| Jul 20, 3:16 PM CDT | Flash Flood Warning | OHX | Fentress, Pickett | 3 hr |
| Jul 20, 3:45 PM CDT | Areal Flood Advisory | OHX | Bedford, Giles, Marshall, Maury | 3 hr |
| Jul 20, 3:56 PM CDT | Areal Flood Advisory | OHX | Putnam | 109 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.